Stopping Butrans | Butrans Patch Withdrawal Symptoms

Medically Reviewed by Johnelle Smith, M.D on July 14, 2021

Suddenly ceasing the use of Butrans patches can result in a range of uncomfortable withdrawal symptoms. These symptoms are usually mild and treatable, but some of the mental and emotional symptoms can have lasting effects if not treated.

Butrans Withdrawal Symptoms

When a person stops using Butrans, this sudden buprenorphine deficit can cause the body to go through unpleasant symptoms of withdrawal.

Many of these symptoms are mild and no cause for concern, but others can be extremely uncomfortable and cause further issues that need proper medical attention.

Learn more about using Butrans patches for opioid withdrawal

What Causes Butrans Patch Withdrawal?

Buprenorphine, the active ingredient in Butrans, is an opioid drug. Regular use of any opioid can lead to physical dependence.

As the body becomes accustomed to receiving regular doses of buprenorphine, it becomes dependent on those chemicals.

Removing this regular dose of buprenorphine can shock the system and cause intense symptoms of withdrawal.

It’s best to gradually taper off Butrans to avoid the uncomfortable symptoms of withdrawal. However, major withdrawal from Butrans is relatively unlikely.

Common Symptoms Of Butrans Patch Withdrawal

Most cases of Butrans patch withdrawal are mild and involve a series of flu-like symptoms.

Some of the common symptoms of withdrawal include:

  • hyperkinesia (muscle spasms)
  • tremors
  • gastrointestinal disorders
  • headaches
  • nausea
  • diarrhea
  • watering eyes
  • runny nose
  • cold sweats
  • muscle aches
  • fatigue

Find the right treatment program today.

Call to be connected with a treatment specialist. 100% Free and Confidential.

(844) 616-3400

Mental And Emotional Symptoms Of Butrans Patch Withdrawal

Butrans withdrawal can also have many mental and emotional symptoms. These symptoms can feel very stressful and concerning.

If you are concerned about any of the mental symptoms of Butrans withdrawal, contact your doctor or seek further mental health help with counseling.

Mental withdrawal symptoms include:

  • agitation
  • anxiety
  • sleep issues, such as insomnia
  • nervousness
  • mood swings
  • suicidal thoughts
  • sudden behavioral changes
  • dysphoria, a sense of unease or dissatisfaction
  • abdominal cramps
  • physical and mental cravings
  • changes in appetite
  • anorexia

How Long Do Butrans Patch Withdrawal Symptoms Last?

Withdrawal from Butrans patches can begin as early as two days after stopping use of the medication.

The effects of Butrans can be felt for two to six days after the last patch was removed.

Physical withdrawal symptoms can last for up to two weeks, depending on the size of the dose, the level of physical dependence on the substance, metabolism, and other factors.

Week One

The peak time for withdrawal is between three and seven days.

Withdrawal won’t set in before about the three-day mark, and for most patients, symptoms of withdrawal begin to subside after about a week.

During peak withdrawal, a person will likely experience nausea, vomiting, diarrhea, irritability, or anxiety.

Week Two

After a week, the above symptoms should stop. A person will continue to feel symptoms like aches and pains, insomnia, or mood swings.

Week Three

For many people, week three brings on worsened feelings of depression. While the physical symptoms should subside at this point, the mental toll may be stronger.

Week Four And On

At this stage in withdrawal from Butrans patches, the psychological symptoms can be at their worst. This is where the biggest chance of relapse can occur.

How To Treat Butrans Patch Withdrawal Symptoms

The best way to avoid a Butrans patch withdrawal is to slowly taper off the medication by decreasing the dose by 25% every 10 days.

If this is not possible, small doses of less than 1 milligram (mg) of buprenorphine can be administered.

This will help to replace the sudden loss of opioids in the brain and ease the symptoms of withdrawal.

Practical Tips For Treating Butrans Withdrawal

When a person is in withdrawal from Butrans patches, they’ll experience a sudden drop in dopamine, endorphins, serotonin, and GABA levels.

These neurotransmitters control functions like mood, eating habits, and mental health. To cope with the sudden drop in these neurotransmitters, it’s important to do things to supplement this effect.

Here are a few practical, at-home treatment measures to cope with Butrans withdrawal:

  • take a hot shower
  • eat a healthy diet
  • exercise
  • drink water
  • take acetaminophen for aches and pains
  • drink ginger ale for nausea
  • use Imodium for diarrhea

Find Butrans Treatment For Opioid Abuse

If you or a loved one are interested in learning more about how Butrans can help with opioid use disorders, call our helpline.

Our trained representatives are here to assist you in locating the best addiction treatment centers for your recovery needs.

This page does not provide medical advice. See more

Addiction Resource aims to provide only the most current, accurate information in regards to addiction and addiction treatment, which means we only reference the most credible sources available.

These include peer-reviewed journals, government entities and academic institutions, and leaders in addiction healthcare and advocacy. Learn more about how we safeguard our content by viewing our editorial policy.

  • Was this Helpful?
  • YesNo
Medically Reviewed by
Johnelle Smith, M.D on July 14, 2021
Let us walk you through the treatment process. We're here to help.
For 24/7 Treatment Help:
100% Free & Confidential. Call (844) 616-3400